Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Autism and Quetiapine (Seroquel)

03/27/2000

Question:

I`m posting this question under ADD because you have such expertise in meds for neuro/psych disorders. My daughter is 10 yrs old and was diagnosed with autism at age 2. She has been on Prozac for the past 4 years for control of OCD and horrendous tantrums. It has been a godsend and we have no major behavioral problems right now. She had a 9 month "trial" of Orap two years ago because our psychiatrist thought it might help her attend better. I stopped it because her 20 lb. weight gain and gynecomastia did not seem worth the small increase in attentiveness. This week our psychiatrist strongly suggested a trial of Quetiapine for her, believing it would control her moderate hyperactivity and help her increase her expressive language. He believes it would have fewer side effects. He is a good Dr. but I know we all work off certain biases (I`m an NP and I certainly have mine). I would greatly appreciate your opinion regarding the use of quetiapine in our situation as well as any information regarding possible interactions with the Prozac. With kind regards and thanks.

Answer:

ANSWER: Quetiapine is a medication that could be very appropriate for your child, as you describe her. Of course, there is no way for me to know if I would even consider it since I have never met her. It sounds like you generally feel good about her doctor, as well, which is a key ingredient in dealing with a potentially very difficult situation, raising a child who is autistic. The drug testing that pharmaceutical companies do for the Food and Drug Administration, to get permission to market, is the initial `science` information used about psychoactive medications. Over the years, more science is gained but, often as important, the `art` of medicine comes into play. This art is learned through clinician experience and the sharing of that experience between clinicians. Both the art and the science are important and when one prescribes a medication, both are used. Trusting a physician is, therefore, key. Any time a new psychoactive medication is prescribed, it is usually appropriate to specifically discuss with the prescribing doctor what the goals are and how long s/he thinks s/he would keep prescribing it before deciding the goals were or were not met. In your specific situation, your child`s doctor has now experienced your specific concerns about the side effects of another medication, and likely took that into account when suggesting a new one, adding to the `art`. Information regarding possible interactions between fluoxetine (Prozac) and quetiapine is general and based on known properties such as side effects that may overlap, such as dry mouth. There is nothing I have seen that looks closely at these two specific drugs together in a study. Mainly, you need to see how the two effect your child, specifically, as you have done in the past. Best of luck to you with these difficult decisions.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati